Minnesota, 2025

Tornadoes and Damaging Wind in Minnesota, September 4, 2025

September 4, 2025 · NWS MPX · 3 events in 2 counties and zones

On the evening of September 4, a broken line of thunderstorms developed and produced gusty winds across western Minnesota. The strongest gust was 62 mph at the Granite Falls airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On the evening of September 4, a broken line of thunderstorms developed and produced gusty winds across western Minnesota. The strongest gust was 62 mph at the Granite Falls airport.

As the storms moved east, the produced two weak tornadoes. These tornadoes caused mainly crop damage, but there was also some damage to a couple groves of trees, and some roof damage to a hog barn. The tornadoes were both rated EF0, with peak winds of 70 to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 4, 1:44 PM CST, 2 hours 39 minutes earlier. Its key messages:

  • Strong Clipper to bring a round of rain & isolated thunderstorms this afternoon and evening.
  • Very gusty winds will follow the Clipper system across western and southern MN tonight.
  • Cool temperatures continue through the weekend, before rebounding next week.
Area forecast discussion, Sep 4, 1:44 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Thu Sep 4 2025

.KEY MESSAGES...

- Strong Clipper to bring a round of rain & isolated
  thunderstorms this afternoon and evening.

- Very gusty winds will follow the Clipper system across
  western and southern MN tonight.

- Cool temperatures continue through the weekend, before
  rebounding next week.

&&

.DISCUSSION...
Issued at 243 PM CDT Thu Sep 4 2025

Radar imagery shows that scattered showers have moved into central
MN early this afternoon as our incoming Clipper system arrives.
Across southern MN, clear skies and southerly flow have allowed
temperatures to warm into the low to mid 60s. To the north,
increasing clouds have kept temperatures below 60. The surface low
is currently located over eastern ND and will travel generally east
into WI by tonight. An incoming upper-level jet will cause the low
to deepen, which will cause rain to become more widespread around
the low as we go into this afternoon and evening. Rain looks certain
for central, south-central, and eastern MN during this afternoon
before shifting into southeastern MN and west-central WI this
evening. A few thunderstorms are also possible ahead of the cold
front that will extend south into southern MN. It is here, within
the greater surface heating, where a small risk of severe
thunderstorms exists; the main concern being damaging wind gusts.
The other concern will be the strengthening northwesterly winds
within the wake of the Clipper system. The deepening low will create
a strong pressure gradient, which will drive up wind speeds and
gusts, particularly across western and southern MN, through tonight.
Most of the CWA will see gusts of at least 25 MPH with the strongest
gusts expected in western to southern MN where values will reach 30
to possibly 40 MPH. Have bumped up wind gusts from the previous
forecast and coordinated with neighboring offices to issue a Wind
Advisory from 4-9 PM for our western MN counties.

The low will move east into the Upper Great Lakes by Friday morning.
Precipitation should end from west to east relatively quickly as mid-
level drying occurs in the wake of the low. Though, some lingering
showers may exist over eastern MN and WI early Friday morning. Winds
will also be on the decrease as the pressure gradient weakens.
However, Friday still will be breezy with partly cloudy skies.
Additionally, with highs only warming into the upper 50s to lower
60s, Friday will certainly feel like Fall. Winds will lighten up as
we begin the weekend but temperatures will remain cool. Saturday's
highs will be very similar to Friday's with perhaps a slightly
better chance of isolated showers as an impulse within the upper-
level flow moves through the Northern Plains. The coolest night of
the forecast period looks to be Saturday night as upper 30s to lower
40s are forecast for lows. Clearing skies and light winds could also
cause lows to overachieve meaning another Frost Advisory may be
needed.

A warming trend will commence the first half of next week as the
northwesterly upper-level flow looks to be replaced by zonal flow
(by Tuesday) and then eventual ridging (by Thursday). Most guidance
favors highs returning into the 70s by mid-week. The forecast for
next week also looks pretty dry. The exception could be Monday night
where a final shortwave out of the departing northwesterly flow
could bring a chance for rain showers. Currently have 30-50% PoPs
across southern MN and west-central WI. Otherwise, things should
remain relatively mild until at least next weekend when a greater
warm-up is suggested by some long-range guidance. However, models
begin to really diverge by this time period leading to low forecast
certainty.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1217 PM CDT Thu Sep 4 2025

Conditions will deteriorate quickly this afternoon/evening as a
strong clipper system arrives from the northwest. Main impacts
continue to look like reduced visibilities from -RA and isolated
-TSRA (mainly focused over southern MN), cigs lowering to
 1000-2000 feet for most terminals this evening, and a strong
 increase in northwesterly winds proceeding the clipper.
 Strongest gusts are expected to be in western and southern MN
 this evening into tonight (about a 3-6 hour window) where
 values could exceed 35 knots. Winds will reduce in speed into
 Friday morning but still be breezy while cigs improve slightly
 and skies begin to break apart. West-northwesterly LLWS of
 40-50 knots also is expected this evening for southern MN and
 MSP.

KMSP...A stray thunderstorm is possible at MSP near 00Z but
currently don't have enough confidence to include in TAF. Did
add westerly LLWS of 40 knots from 22-03Z today. Northwesterly
winds will gust to near 30 knots while cigs drop to near 1500
feet tonight.

/OUTLOOK FOR KMSP/
SAT...VFR. Slight chance MVFR/-RA. Wind NW 5-10 kts.
SUN...VFR. Wind NW 5-10 kts.
MON...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 10 PM CDT this evening for Chippewa-Lac
     Qui Parle-Stevens-Swift-Yellow Medicine.
WI...None.

&&

DISCUSSION...CTG
AVIATION...CTG
Hazardous weather outlook, Sep 4, 12:50 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT Thu Sep 4 2025

MNZ041>045-048>053-057>063-066>070-076>078-084-085-093-WIZ014>016-
023>028-051900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Sherburne-Isanti-Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Le Sueur-Rice-
Goodhue-Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-Pepin-Chippewa-Eau Claire-
150 PM CDT Thu Sep 4 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms will move across the area late this
afternoon through the evening. Severe weather is not expected,
but a few storms could produce gusty winds.
Strong northwest winds are expected behind the cold front,
especially across the western and southern Minnesota. Gusts up to
35 mph will be possible late this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ047-054>056-064-065-073>075-082-083-091-092-051900-
Stevens-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-Renville-
Redwood-Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault-
150 PM CDT Thu Sep 4 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms will move across the area late this
afternoon through the evening. A few storms could briefly produce
damaging wind gusts. Strong northwest winds are expected behind
this cold front, especially across the western and southern
Minnesota. Gusts up to 40 mph will be possible late this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report any wind damage reports
to social media or by email nws.twincities@noaa.gov

Dunleavy

In the hours before

Special weather statement, Sep 4, 4:05 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT Thu Sep 4 2025

MNZ054-056-057-064-065-073-074-042300-
Kandiyohi MN-Lac Qui Parle MN-Redwood MN-Renville MN-Yellow
Medicine MN-Chippewa MN-Brown MN-
505 PM CDT Thu Sep 4 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BROWN...
SOUTHEASTERN LAC QUI PARLE...CENTRAL CHIPPEWA...REDWOOD...
SOUTHWESTERN KANDIYOHI...RENVILLE AND YELLOW MEDICINE COUNTIES UNTIL
6 PM CDT...

At 505 PM CDT, Doppler radar was tracking an area of strong
thunderstorms extending from 9 miles northeast of Montevideo to 22
miles south of Porter, or extending from 9 miles northeast of
Montevideo to 50 miles southwest of Montevideo, moving southeast at
55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Montevideo, Redwood Falls, Granite Falls, Olivia, Clara City,
  Renville, Hector, Bird Island, Morgan, Walnut Grove, Clarkfield,
  Lamberton, Wabasso, Sacred Heart, Franklin, Prinsburg, Wood Lake,
  Morton, Maynard and Hanley Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4463 9607 4467 9603 4511 9566 4475 9468
      4420 9506 4417 9510 4420 9510 4420 9559
      4454 9559 4454 9560 4463 9560
TIME...MOT...LOC 2204Z 302DEG 49KT 4503 9558 4461 9590 4432 9623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CTG

The radar

The Minneapolis radar (KMPX), 157 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellow Medicine

When
September 4, 4:23 PM CST to 4:25 PM CST
Where
Yellow Medicine County, (Gdb)granite Falls Airport
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
44.750, -95.550

The wind was measured at the AWOS station at Granite Falls airport.

Tornado, Nicollet

When
September 4, 5:29 PM CST to 5:33 PM CST
Where
Nicollet County, 2.49 mi SSW of Bernadotte to 2.87 mi SE of Bernadotte
Rating
EF0
Path length
3.5 mi
Path width
40 yd
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
44.419, -94.325

Satellite and drone imagery confirmed a brief tornado in a cornfield southeast of Lafayette MN. It traveled east for 3.5 miles and damaged the roof of a hog barn and produced crop damage along its path. The tornado was rated EF0.

Tornado, Nicollet

When
September 4, 5:45 PM CST to 5:46 PM CST
Where
Nicollet County, 2.49 mi E of Norseland to 3.48 mi E of Norseland
Rating
EF0
Path length
0.99 mi
Path width
40 yd
Reported by
Public
Coordinates
44.426, -94.070

A tornado touched down in a field and hit a farmstead, knocking down and breaking multiple trees across the property. The time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282172, 1282166, 1282170.